Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2014, Article ID 231651, 6 pages
http://dx.doi.org/10.1155/2014/231651
Case Report

Amiodarone-Induced Thyrotoxic Thyroiditis: A Diagnostic and Therapeutic Challenge

1Department of Internal Medicine, Marshfield Clinic, 1000 N. Oak Avenue, Marshfield, WI 54449, USA
2Department of Endocrinology, Marshfield Clinic, Marshfield, WI 54449, USA

Received 16 September 2014; Accepted 23 October 2014; Published 12 November 2014

Academic Editor: Grigorios Korosoglou

Copyright © 2014 Umang Barvalia et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Amiodarone is an iodine-based, potent antiarrhythmic drug bearing a structural resemblance to thyroxine (T4). It is known to produce thyroid abnormalities ranging from abnormal thyroid function testing to overt hypothyroidism or hyperthyroidism. These adverse effects may occur in patients with or without preexisting thyroid disease. Amiodarone-induced thyrotoxicosis (AIT) is a clinically recognized condition commonly due to iodine-induced excessive synthesis of thyroid, also known as type 1 AIT. In rare instances, AIT is caused by amiodarone-induced inflammation of thyroid tissue, resulting in release of preformed thyroid hormones and a hyperthyroid state, known as type 2 AIT. Distinguishing between the two states is important, as both conditions have different treatment implications; however, a mixed presentation is not uncommon, posing diagnostic and treatment challenges. We describe a case of a patient with amiodarone-induced type 2 hyperthyroidism and review the current literature on the best practices for diagnostic and treatment approaches.